Pembrolizumab and Nivolumab-Induced Late Drug Reaction With Eosinophilia and Systemic Symptoms (DRESS): A Case Report

Read full text
Authors: Ahmed Alqefari, Abdulelah A Aldossari, Mohammed Y Almohaimeed, Khalid A Aldossari, Ayoub Almohaimeed, Naif Aldossari, Hala Elsaka
Cited by: 1
References: 11

Abstract

Drug reaction with eosinophilia and systemic symptoms (DRESS) is a rare, potentially life-threatening immune-related adverse event that can be triggered by immune checkpoint inhibitors. We present the case of a 58-year-old woman with malignant acral melanoma who developed late-onset DRESS following sequential treatment with pembrolizumab and nivolumab. The patient initially developed a generalized erythrodermic, scaly rash with pruritus after the third dose of pembrolizumab, which recurred upon switching to nivolumab. Laboratory evaluation revealed leukocytosis, marked eosinophilia, transaminitis, and elevated lactate dehydrogenase. Skin biopsies demonstrated spongiosis, basal vacuolar degeneration, eosinophilic infiltrate, and leukocytoclastic vasculitis, consistent with DRESS. Despite corticosteroid therapy, the patient experienced multiple relapses triggered by immunosuppressant tapering, requiring prolonged cyclosporine treatment. Her presentation met the registry of severe cutaneous adverse reactions (RegiSCAR) criteria for definite DRESS. This case underscores the need for heightened awareness of delayed hypersensitivity reactions to immune checkpoint inhibitors and highlights the possibility of a chronic-relapsing course requiring extended immunosuppressive therapy.

Fields of Study & Subjects

Drug-Induced Adverse Reactions Cancer Immunotherapy and Biomarkers Urticaria and Related Conditions

Publication details

Journal / source
Cureus
Publisher
Springer Science and Business Media LLC
Volume
18
Issue
3
Pages
e104469–e104469
Publication date
1 March 2026
Language
EN